Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 93, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 8, 2001, 12:34 PM CDT for Rock Island County, Illinois; Scott County, Iowa. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 12:34 PM CDT (17:34 UTC)
- Expired
- Jul 8, 2001, 1:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Scott County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 7 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 12:40 PM CDT | Thunderstorm Wind 52 E | Blue Grass, IA | Several 6 inch limbs downed. Reported by off duty NWS employee. |
| Jul 8, 12:45 PM CDT | Thunderstorm Wind 61 E | Andalusia, IL | Dock ripped loose from the shore and boats damaged. Reported by Media. |
| Jul 8, 12:50 PM CDT | Thunderstorm Wind 61 E | Countywide, IL | Large limbs downed throughout the county. Reported by law enforcement. |
| Jul 8, 1:05 PM CDT | Thunderstorm Wind 52 E | Davenport, IA | 8 inch diameter limb knocked down on power lines on the west side of the city. Reported by the general public. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 11:15 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.6 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2493 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 081734 SVRMLI IAC163-ILC161-081830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1234 PM CDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST CENTRAL IOWA ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS * UNTIL 130 PM CDT * AT 1230 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 18 MILES NORTHWEST OF BUFFALO...OR 14 MILES SOUTHEAST OF TIPTON...MOVING EAST AT 35 MPH. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 60 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. HLADIK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:02 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 8, 9:02 AM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 AM CDT SUN JUL 8 2001 AMPLIFYING UA PATTERN TO USHER IN COOLER/DRIER AIRMASS BY MIDWEEK. IN THE TRANSITION...WILL HAVE TO BE CONCERNED WITH TSRA POTENTIAL THIS AFTERNOON AND EVENING AND AGAIN ON MONDAY AFTERNOON. WILL ALSO HAVE TO DEAL WITH HEAT RELATED ISSUES...ESPECIALLY SOUTH TODAY. AT 06Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT FROM KSQI TO NR KDSM TO KOMA. HIGH DEWPOINTS ARE POOLED ALONG AND SOUTH OF THE BOUNDARY WITH SLIGHTLY DRIER AIR TO THE NORTH. SATELLITE IMAGERY AND REGIONAL RADAR LOOP SHOW ANOTHER MCS OVER WESTERN NE TRACKING EAST...SIMILAR TO LAST NIGHT. WITH AMPLIFYING RIDGE OVER WESTERN U.S. FORCING SLIGHTLY COOLER MID LEVEL TEMPS SOUTH INTO CWA...STRONG CAP SHOULD WEAKEN THIS AFTERNOON...AT LEAST OVER THE NORTHERN CWA. THE WEAKER CAP AND S/W EVIDENT IN WATER VAPOR IMAGERY ROUNDING RIDGE WILL ARE SUFFICIENT REASONS TO GO WITH WITH HIGH CHANCE POPS FOR CONVECTION THIS AFTERNOON/EVENING ALONG AND NORTH OF BOUNDARY...OR OVER ABOUT THE NORTHERN HALF OF THE CWA. WILL KEEP LOW CHANCE POPS SOUTH WITH CAP STILL IN PLACE. WILL ALSO CONTINUE HEAT ADVISORY FOR TODAY FOR THE SAME AREA. TEMP FORECAST TODAY A LITTLE TRICKY WITH SLIGHTLY COOLER H850 TEMPS...LESS SURFACE WIND FOR MIXING AND MID/HIGH CLOUDS FROM DECAYING MCS KEEPING TEMPS FROM SURPASSING SATURDAYS HIGHS. WILL GO WITH PERSISTENCE TODAY FOR HIGHS. DEWPOINTS SHOULD ALSO BE ABOUT THE SAME AS YESTERDAY...BUT LESS WIND TO PROVIDE RELIEF FROM THE HEAT. LOOKING AHEAD INTO MONDAY...A LITTLE COOLER AND DRIER AIR SAGGING SOUTH AS SURFACE FRONT PUSHES INTO MO. MAV NUMBERS LOOK REASONABLE. WITH BOUNDARY JUST SOUTH OF CWA WILL CONTINUE LOW CHANCE POPS SOUTH HALF. NO CHANGES ANTICIPATED FOR THE EXTENDED WITH CURRENT FORECAST HANDLING ONSET OF COOLER AIRMASS FOR MID WEEK. DRY FORECAST TUESDAY CENTRAL AND NORTH MAY HAVE TO BE LOOKED AT WITH AVN GENERATING SOME QPF ALONG BACKDOOR FRONT MOVING THROUGH TUESDAY AFTERNOON. WILL LET DAY SHIFT LOOK AT ANOTHER RUN TO ASSESS THIS POTENTIAL. DVN... IA...HEAT ADVISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34. IL...HEAT ADV,ISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34. MO...HEAT ADVISORY FOR TODAY FOR SCOTLAND AND CLARK COUNTIES. DLF
In the hours before
Special weather statement, Jul 8, 9:57 AM CDT, 2 hours 37 minutes before
IAZ068-ILZ015-081530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 957 AM CDT SUN JUL 8 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SCOTT AND ROCK ISLAND COUNTIES ALLOWED TO EXPIRE AT 10 AM... AT 955 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS HAD MOVED INTO NORTHEASTERN SCOTT COUNTY AND UPPER ROCK ISLAND COUNTY...AND WEAKENED. THEREFORE...THE THREAT FOR HEAVY RAIN AND MINOR FLOODING HAS SUBSIDED...THUS THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. HOWEVER...ADDITIONAL THUNDERSTORMS WILL MOVE BACK INTO THE AREA LATE THIS MORNING AND EARLY THIS AFTERNOON. THESE STORMS WILL BRING MORE HEAVY RAIN. IF YOU LIVE IN SCOTT OR ROCK ISLAND COUNTIES... ESPECIALLY IN DIXON...NEW LIBERTY...PLAINVIEW...DONAHUE...WALCOTT DAVENPORT...AND EAST OF FOLLETTS...REMAIN ALERT ESPECIALLY IF YOU LIVE IN A FLOOD PRONE AREA. DOPPLER RADAR ESTIMATES THAT BETWEEN 1 AND 3 INCHES OF RAIN FELL I]N MANY OF THESE LOCATIONS. ANY ADDITIONAL HEAVY RAIN WOULD INCREASE THE LIKELIHOOD OF MINOR NUISANCE FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES. MCCLURE
Local storm report, Jul 8, 11:14 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 AM CDT SUN JUL 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION.o...
1110 AM BELLE PLAINE IA 65 MPH TSTM GUST
07/08/01 BENTON REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Jul 8, 11:15 AM CDT, 1 hour 19 minutes before
IAZ051>053-063>068-076>078-087>089-098-099-ILZ009-015>018-024>026- 034-035-081100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1115 AM CDT SUN JUL 8 2001 ...THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 526...IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING... THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN IOWA: BENTON...CEDAR...CLINTON...DES MOINES...HENRY...IOWA... JEFFERSON...JOHNSON...JONES...KEOKUK...LEE...LINN...LOUISA... MUSCATINE...SCOTT...VAN BUREN AND WASHINGTON. IN ILLINOIS: BUREAU...HANCOCK...HENDERSON...HENRY...MCDONOUGH... MERCER...PUTNAM...ROCK ISLAND...WARREN AND WHITESIDE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ALEDO... ANAMOSA...BETTENDORF...BURLINGTON...CAMBRIDGE...CARTHAGE...CEDAR RAPIDS...CLINTON...COLUMBUS JUNCTION...DAVENPORT...EAST MOLINE... FAIRFIELD...FORT MADISON...HENNEPIN...IOWA CITY...KEOKUK... KEOSAUQUA...KEWANEE...MACOMB...MARENGO...MOLINE...MONMOUTH... MORRISON...MOUNT PLEASANT...MUSCATINE...OQUAWKA...PRINCETON...ROCK FALLS...ROCK ISLAND...SIGOURNEY...STERLING...TIPTON...VINTON... WAPELLO AND WASHINGTON. SEVERE THUNDERSTORMS OVER CENTRAL IOWA WILL CONTINUE TO MOVE EAST...AFFECTING THE WATCH AREA THROUGH LATE AFTERNOON. THE GREATEST THREAT IS FOR DAMAGING THUNDERSTORM WINDS...AND HAIL UP TO 2 INCHES IN DIAMETER IF YOU LIVE IN OR CLOSE TO THE WATCH AREA...YOU SHOULD BE PREPARED FOR THUNDERSTORMS WITH LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING. BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. REMEMBER...SEVERE THUNDqERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. LRE
Local storm report, Jul 8, 12:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1218 PM CDT SUN JUL 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 AM 3 SE GARRISON IA WIND DAMAGE
07/08/01 BENTON LARGE TREE UPROOTED,
NUMEROUS LIMBS DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
1200 PM CEDAR RAPIDS IA 60 MPH TSTM GUST
07/08/01 LINN REPORTED BY STORM
SPOTTER.
1200 PM IOWA CITY IA 60 MPH TSTM GUST
07/08/01 JOHNSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1202 PM CEDAR RAPIDS IA 70 MPH TSTM GUST
07/08/01 LINN REPORTED BY LAW
ENFORCEMENT
OFFICIAL. TREES AND
COMMUNICATION TOWERS
DAMAGED.
1202 PM FAIRFAX IA LIGHTNING
07/08/01 LINN 1 PERSON INJURED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1215 PM MT VERNON IA WIND DAMAGE
07/08/01 LINN 8 INCH LIMBS DOWNED.
REPORTED BY EMERGENCY
MANAGEMENT.
1215 PM TIPTON IA .5 INCH HAIL
07/08/01 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:06 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer | 69 min |
| Jul 8, 1:40 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 50 min |
| Jul 8, 9:13 AM CDT | Severe Thunderstorm Warning | DVN | Clinton | 62 min |
| Jul 8, 11:00 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 45 min |
| Jul 8, 11:27 AM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 48 min |
| Jul 8, 11:46 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 29 min |
| Jul 8, 12:08 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 67 min |
| Jul 8, 12:17 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 28 min |
| Jul 8, 12:25 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 65 min |
| Jul 8, 12:55 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.